Author(s): LUCAS N MARZEC, DAVID F KATZ, PAMELA N PETERSON, LAUREN E THOMPSON, MARK C HAIGNEY
Loperamide, a peripherally-acting μ-opioid receptor agonist available over-the-counter for treatment of diarrhea, is not known to prolong the QTc interval. The oral bioavailability of loperamide is poor due to intestinal p-glycoprotein activity and considerable first-pass metabolism by cytochrome P450 (CYP) CYP3A4. Cimetidine is a potent inhibitor of p-glycoprotein and CYP3A4. Coincident ingestion of loperamide and cimetidine may result in significantly elevated serum loperamide levels. We report a case of a 26 year-old man with prior opioid abuse who presented to our hospital with recurrent torsade de pointes after ingestion of cimetidine and large doses of loperamide. Electrocardiogram in sinus rhythm revealed a markedly prolonged QTc interval. Isoproterenol infusion was begun, and no further episodes of torsade de pointes occurred. Following two weeks of observation, the QTc interval normalized. Our patient reported taking cimetidine along with large doses of loperamide to simulate the euphoric effects associated with prior prescription opioid abuse. He learned about this effect from a website designed for sharing information amongst drug abusers. This case raises concern for a growing public health danger that warrants increased vigilance among clinicians as loperamide is inexpensive, widely available without a prescription, and presently is not characterized as a QTc prolonging drug.